Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2005 Jun 13;165(11):1293-7.

Reduced loss of hand bone density with prednisolone in early rheumatoid arthritis: results from a randomized placebo-controlled trial.

Author information

  • 1Department of Rheumatology, Diakonhjemmet Hospital, Oslo, Norway. glenn.haugeberg@sshf.no

Abstract

BACKGROUND:

Bone damage in rheumatoid arthritis presents as osteoporosis and joint erosions. Prednisolone has been shown to reduce the rate of hand joint destruction as seen on radiography but has not been shown to reduce the rate of hand bone loss.

METHODS:

In a double-blind study comparing oral prednisolone (7.5 mg/d for 2 years) with placebo, hand bone density assessed with digital x-ray radiogrammetry was examined in 95 patients with rheumatoid arthritis with disease duration of less than 2 years.

RESULTS:

The mean loss of hand bone density was less in prednisolone-treated patients compared with placebo-treated patients at the 1-year follow-up (-0.011 vs -0.022 g/cm(2)) (P = .005) and at the 2-year follow-up (-0.026 vs -0.039 g/cm(2)) (P = .03). The mean percentage group difference in loss of hand bone density was 2.8% (P = .004) at the 1-year follow-up and 3.5% (P = .01) at the 2-year follow-up. In the first year, C-reactive protein, a marker of inflammation, was strongly correlated with hand bone loss in placebo-treated patients but not in prednisolone-treated patients, suggesting that prednisolone breaks the link between bone loss and inflammation.

CONCLUSIONS:

To our knowledge, this is the first double-blind randomized study to show that disease-related loss of hand bone density in rheumatoid arthritis can be decelerated by prednisolone. This finding suggests that the deleterious effect of prednisolone on bone may be counteracted by its anti-inflammatory effect.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk